Man develops cyanide poisoning from apricot kernel extract

A 67 year old man developed cyanide poisoning from apricot kernel extract, reveal doctors in the journal BMJ Case Reports.

The issue came to light after they noticed that he had abnormally low levels of oxygen (hypoxia) in his body when he was under anaesthetic for routine surgery. Blood tests showed that he had high levels of cyanide in his body.

The man explained that he had been taking two teaspoons of home-made apricot kernel extract every day for the past five years in addition to three tablets of Novodalin - a herbal fruit kernel supplement.

Apricot kernels contain cyanide, and along with the , the man was taking nearly 17.32 milligrams of cyanide every day, which is enough to raise blood cyanide to around 25 times above acceptable levels, say the authors.

The doctors made the man aware of their concerns about his fruit kernel diet, but he nevertheless opted to continue with it.


Explore further

Poachers in Zimbabwe use cyanide to kill five elephants

More information: An unusual presentation of chronic cyanide toxicity from self-prescribed apricot kernel extract, BMJ Case Reports (2017). DOI: 10.1136/bcr-2017-220814
Journal information: BMJ Case Reports

Citation: Man develops cyanide poisoning from apricot kernel extract (2017, September 11) retrieved 17 October 2021 from https://medicalxpress.com/news/2017-09-cyanide-poisoning-apricot-kernel.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
5 shares

Feedback to editors